Kansas, 2006

Heavy Rain in Kansas, August 14, 2006

August 14, 2006 · NWS DDC · 10 events in 4 counties and zones

10 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 14, 1:18 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 14, 1:18 AM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE DATE
NATIONAL WEATHER SERVICE DODGE CITY KS
218 AM CDT MON AUG 14 2006

.DISCUSSION...

DAYS 1-2...
THE CHALLENGE FOR THIS FORECAST CYCLE WILL BE TEMPERATURES AND
PRECIPITATION AS THE POLAR BOUNDARY MOVES THROUGH.

THE POLAR FRONT LAY FROM THE GREAT LAKES SOUTHWEST THROUGH CENTRAL
KANSAS INTO THE PANHANDLES BY 07Z. WIDESPREAD CONVECTION ALONG AND
NORTH OF THE BOUNDARY CONTINUES AS BOUNDARY LAYER UPSLOPE FLOW
DEVELOPS BEHIND THE FRONT INTRODUCING UPPER 60S TO LOW 70S DEWPOINTS
WITH STRATUS AND FOG TO THE AREA.

MODELS ARE REASONABLY CONSISTENT IN FORECASTING A FLATTENING OF THE
UPPER LEVEL FLOW ACROSS THE NORTHERN CONUS WITH TIME LEAVING
ISENTROPIC LIFT OVER THE OLD FRONTAL BOUNDARY TO INFLUENCE AREA
WEATHER THROUGH TUESDAY NIGHT. THE OLD FRONT SHOULD SLOWLY LIFT
THROUGH THE AREA FROM THE SOUTH ON TUESDAY AND TUESDAY NIGHT THUS
MORE PRECIPITATION IS LIKELY ALONG WITH COOLER TEMPERATURES. HAVE
COOLED HIGHS SOME TODAY WHERE CLOUD COVER IS ANTICIPATED AND ALSO
FOR TUESDAY.

SOUNDINGS SHOW CONSIDERABLE AVAILABLE MOISTURE WITH A SOAKING WET
COLUMN THROUGH TUESDAY. DO NOT YET HAVE A GOOD ENOUGH FEEL FOR WHERE
HEAVIEST RAINS WILL BE ENOUGH TO OUTLOOK ANY KIND OF FLOOD WATCH
THOUGH.

DAYS 3-7...
NO CHANGES MADE IN THE LATER PERIOD GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  61  79  67 / 100  70  80  40
GCK  74  59  79  65 / 100  50  70  40
EHA  71  59  77  64 / 100 100  70  30
LBL  72  61  79  66 / 100  90  70  30
HYS  81  60  85  66 /  30   -   -  50
P28  77  62  85  68 / 100  40  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Aug 14, 4:27 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
527 AM CDT MON AUG 14 2006

KSZ061-062-074>076-084>087-151000-
GRANT-HAMILTON-HASKELL-KEARNY-MEADE-MORTON-SEWARD-STANTON-STEVENS-
527 AM CDT (427 AM MDT) MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF RAIN FROM SHOWERS AND THUNDERSTORMS IS ON TAP FOR
EXTREME SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD PRODUCE VERY
HEAVY RAINS AND POSSIBLY EVEN SOME FLOODING. A FLOOD WATCH IS IN
EFFECT THROUGHOUT THE DAY TODAY INTO THE EVENING HOURS AS NEW RAINS
FALL ON ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE ON TAP AGAIN TUESDAY
AND TUESDAY NIGHT BUT NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-043>046-063>066-077>081-088>090-151000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KIOWA-
LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
527 AM CDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF RAIN FROM SHOWERS AND THUNDERSTORMS IS ON TAP FOR
SOUTHWEST KANSAS. A FEW OF THESE STORMS COULD PRODUCE VERY HEAVY
RAINS BUT NONE ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE ON TAP AGAIN TUESDAY
AND TUESDAY NIGHT BUT NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Hamilton

When
August 14, 7:00 AM CST
Where
Hamilton County, 1 mi NE of Syracuse
Reported by
GENERAL PUBLIC
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

4.30 inches of rain fell overnight

Heavy Rain, Hamilton

When
August 14, 7:00 AM CST
Where
Hamilton County, 1 mi SE of Syracuse
Reported by
GENERAL PUBLIC
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

4.50 inches of rain fell overnight.

Heavy Rain, Ness

When
August 14, 7:00 AM CST
Where
Ness County, 6 mi N of Ness City
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

6.00 inches of rain fell overnight. However this amount was estimated since the gauge overflowed.

Heavy Rain, Ness

When
August 14, 7:00 AM CST
Where
Ness County, 8 mi NW of Ness City
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

3.75 inches of rain fell overnight.

Heavy Rain, Ness

When
August 14, 7:00 AM CST
Where
Ness County, 8 mi NW of Ness City
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

4.80 inches of rain fell overnight. At a location 7w and 3n of Ness City the Walnut Creek was flowing where it had been dry for a "long" time.

Heavy Rain, Ness

When
August 14, 7:00 AM CST
Where
Ness County, 12 mi W of Ness City
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

3.00 inches of rain fell overnight.

Heavy Rain, Stevens

When
August 14, 1:03 PM CST
Where
Stevens County, 9 mi W of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

3.00 inches of rain fell overnight and it was still raining.

Heavy Rain, Morton

When
August 14, 2:20 PM CST
Where
Morton County, 1 mi SSW of Rolla
Reported by
TRAINED SPOTTER
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

6.61 inches of rain fell since 7 AM. Three inches fell in just over 1 hour. Also had water in basements on the southwest side of Rolla.

Heavy Rain, Morton

When
August 14, 2:22 PM CST
Where
Morton County, Rolla
Reported by
DEPT OF HIGHWAYS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

4.00 inches of rainfall.

Heavy Rain, Stevens

When
August 14, 2:52 PM CST
Where
Stevens County, 11 mi W of Hugoton
Reported by
GENERAL PUBLIC
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

3.40 inches of rainfall

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528616, 5528617, 5528618, 5528619, 5528620, 5528621, 5528622, 5528623, 5528624, 5528625.